Minnesota, 2004Lightning Strike in Minnesota, September 4, 2004
September 4, 2004 · NWS FGF · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 2:15 PM CST, 5 hours 51 minutes earlier.
Area forecast discussion, Sep 4, 2:15 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 PM CDT SAT SEP 4 2004
.SHORT TERM...
MAIN CHALLENGE IN THE EARLY PERIODS IS STILL HOW FAST TO END PCPN
CHANCES ACROSS THE FA. WILL BE A VERY SLOW SYSTEM AND WILL LIKELY
NOT DEPART UNTIL UPPER FLOW TURNS MORE ZONAL. MODELS NOT HANDLING
CURRENT PCPN VERY WELL AND THINK MODEL QPF SHIFTS EAST TOO FAST...
THEREFORE WILL USE A MODEL BLEND FOR THIS FORECAST.
TONIGHT...AT 19Z SFC BOUNDARY ALONG A WARROAD TO FARGO TO HANKINSON
LINE. THIS POSITION NOT THAT FAR OFF WHAT THE 18Z SFC ANALYSIS
SHOWED ON FRI...SO FRONT OBVIOUSLY A SLOW MOVER. KMVX 88D SHOWS
STRONGEST LINE OF ECHOES JUST MOVING INTO FAR SOUTHWEST FA. IR
SATELLITE LOOP SHOWS A GROWING AREA OF COLD TOPS AND SOME LIGHTNING
ACTIVITY AS WELL. THIS AREA REMAINS WELL BEHIND THE MAIN SFC
BOUNDARY AND CLOSER TO THE ELEVATED 850 MB BOUNDARY. 700-300MB FLOW
WILL RIDE THESE STORMS TO THE NORTHEAST THIS EVENING. BETTER AXIS OF
SFC BASED INSTABILITY IS OVER THE SOUTHEAST FA. THIS AREA HAS A GOOD
MID 60 DEW POINT FEED ON BREEZY SOUTH WINDS. HOWEVER...ATTM THERE IS
NO ACTIVITY FIRING ALONG THE SFC BOUNDARY...BUT THIS WILL BEAR
WATCHING THRU THE EVENING. WILL GO HIGHER ON PCPN CHANCES (LIKELY)
WHERE CURRENT ACTIVITY IS AND WHERE IT WILL PROGRESS TONIGHT. MUCH
LESS LIKELY ACROSS THE KDVL REGION (SCATTERED CHANCES). NOT
EXPECTING THESE STORMS TO BECOME SEVERE UNLESS THEY CAN GET GOING
ALONG THE SFC FRONT. STILL A POSSIBILITY FOR A FEW ELEVATED STORMS
TO BECOME SEVERE BUT WILL NOT MENTION IN THE ZONES. AS WINDS FALL
OFF LATE TONIGHT...COMBINATION OF RECENT RAIN/LOW LEVEL MOISTURE
WILL RESULT IN SOME PATCHY FOG AS WELL.
SUN/SUN NIGHT...FRONTAL BOUNDARY NEARLY WASHES OUT EARLY SUN AND
QUESTION IS WHERE IT EXACTLY REFORMS DURING THE DAY. WITH UPPER FLOW
STILL OUT OF THE SOUTHWEST AND JET ENERGY STILL TO MOVE THROUGH
...WILL STICK WITH A SLOW EASTWARD DEPARTURE TO THE PCPN. THIS
ESSENTIALY KEEPS MOST OF THE FA WITH A CHANCE OF PCPN THRU ALL OF
SUN (EXCEPT THE KDVL REGION). WILL FINALLY TAPER CHANCES OFF SUNDAY
NIGHT AS THE UPPER FLOW STARTS TO SHIFT MORE ZONAL. LOTS OF LITTLE
IMPULSES STILL LOOK TO BE LINED UP UNTIL THE FLOW DOES BECOME
ZONAL...SO EVEN THOUGH MODELS MOVE QPF OFF SOONER...FORECAST WILL BE
SLOWER.
MON/TUE...SFC HIGH STARTS TO PUSH IN BEHIND DEPARTING SYSTEM. TEMPS
START TO FALL WITH THE GFS SHOWING THE ZERO 850 MB ISOTHERM MOVING
INTO THE NORTH BY 12Z TUE. WILL KEEP THIS PERIOD DRY...BUT WILL HAVE
TO WATCH FOR COLD POOL SHOWERS ALONG THE BORDER DURING PRIME
HEATING. JUST MINOR TWEAKS TO TEMPS...WHICH STAY BELOW NORMAL.
.EXTENDED DISCUSSION...
LONGWAVE TROF ANCHORS OVR CENTRAL NOAM FOR THE MID TO LATE WEEK
PERIOD...WITH CONVECTIVE THREAT INCREASING FOR WED PM INTO THUR.
AFTER FRONTAL PASSAGE ON THURS A MUCH COOLER AND POSSIBLY SHOWERY
PATTERN CLOSES OUT THE WORK WEEK. LONG RANGE SHOWS PERSISTANCE OF
DEEP TROF OVR CENTRAL NOAM THROUGH THE COMING WEEKEND INTO EARLY
NEXT WEEK...WITH A SHIFT BACK TO A REGIME OF BELOW NORMAL TEMPS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
GODON/GUST
Hazardous weather outlook, Sep 4, 6:00 AM CST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
700 AM CDT SAT SEP 4 2004
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041430-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-
WILKIN-
700 AM CDT SAT SEP 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE OVER EASTERN NORTH DAKOTA AND
THE NORTHERN RED RIVER VALLEY TODAY...THEN MOVE INTO THE SOUTHERN
RED RIVER VALLEY AND THE REST OF NORTHWEST AND WEST CENTRAL
MINNESOTA FOR THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM
REMAINS POSSIBLE TODAY...WITH LARGE HAIL THE MAIN SEVERE WEATHER
THREAT.
FOR TONIGHT...THUNDERSTORMS WILL CONTINUE OVER PARTS OF NORTHWEST
AND WEST CENTRAL MINNESOTA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL LINGER IN WEST CENTRAL MINNESOTA SUNDAY. THE NEXT
CHANCE FOR THUNDERSTORMS IN EASTERN NORTH DAKOTA...NORTHWEST AND
WEST CENTRAL MINNESOTA IS EXPECTED ON WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NG
Lightning, Beltrami
- When
- September 4, 8:06 PM CST
- Where
- Beltrami County, Bemidji
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 47.974, -94.938 (the zone’s center; the record gives no point)
A lightning strike ignited a small fire in the attic of a house.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Florida, September 4 to 7, 20044 deaths · 15 events
- Hurricane in Florida, September 4 to 5, 2004$4.9 billion · 5 events
- Hurricane in Florida, September 4 to 5, 2004$711 million · 8 events
- High Wind in Florida, September 4 to 5, 2004$106 million · 61 kt wind · 5 events
- Lightning Strike in Louisiana, September 4, 20041 death · 1 event
- Winter Weather in Colorado, September 4, 20041 death · 1 event
- Heavy Rain in Florida, September 4 to 8, 200411 events
- Flash Flooding in Florida, September 4 to 5, 200410 events
- Winter Weather in Colorado, September 4 to 5, 20047 events
- Dense Fog in Wisconsin, September 4, 20043 events
- Hail in North Dakota, September 4, 20040.75 in hail · 3 events
- Tornado in Arizona, September 4, 2004F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425029.